Syncope accounts for up to 2% of all ED visits and 6% of hospital admissions. Syncope is defined as a transient loss of consciousness accompanied by loss of postural tone, followed by complete resolution without intervention. Although syncope typically is a benign vasovagal event, it may represent a life-threatening dysrhythmia/condition, particularly in the elderly. In up to half of syncope cases presenting to the ED, there is no definite etiology established for the syncopal episode.
Syncope is most commonly reflex mediated. A sympathetic response to stress is suddenly withdrawn, leading to pronounced vagal tone with hypotension or bradycardia. The hallmark of vasovagal syncope is the occurrence, in a standing patient, of a prodrome of dizziness, nausea, pallor, diaphoresis, and diminished vision. The history should include a search for stimuli (eg, phlebotomy, injury, fear) known to be associated with vasovagal syncope. Carotid sinus hypersensitivity, which is more common in the elderly, is suggested by a history of presyncopal shaving, head-turning, or wearing of a constricting collar. Carotid sinus hypersensitivity should be a considered in patients with syncope that is recurrent despite a negative cardiac workup. In situational syncope, the autonomic reflexive response may result from a specific physical stimulus such as micturition, defecation, or extreme coughing.
Orthostatic syncope occurs when a sudden change in posture after prolonged recumbence is associated with inadequate compensatory increases in heart rate and peripheral vascular resistance. Orthostatic syncope is often due to autonomic dysfunction, which has a myriad of potential causes(eg, peripheral neuropathy, spinal cord injury, Shy-Drager syndrome). Any disorder causing volume depletion may also cause orthostatic syncope.
Cardiac syncope is due to a dysrhythmia or a structural cardiopulmonary lesion. Tachydysrhythmias (eg, ventricular tachycardia, torsades des pointes, supraventricular tachycardia) are common causes of syncope, but the most likely finding on ED evaluation is incidental bradycardia. Syncope from dysrhythmias is typically sudden and without prodrome. Drug- or exercise-induced vasodilation may cause syncope as underlying cardiac structural abnormalities are unmasked. In the elderly, this scenario is most commonly due to aortic stenosis, a diagnosis which must be rigorously investigated as a cause of syncope. In the young patient, the cardiac structural abnormality is most commonly hypertrophic cardiomyopathy. Approximately 10% of patients with pulmonary embolism will havepulmonary outflow obstruction that leads to syncope.
Cerebrovascular disorders are rare as a cause of syncope. If brainstem ischemia is the cause, the patient usually reports other posterior circulation deficits (eg, diplopia, vertigo, nausea) associated with the “drop attack.” If patients report that upper extremity exercise preceded the event, there may be intermittent obstruction of the brachiocephalic or subclavian artery (ie, subclavian steal syndrome). Subarachnoid hemorrhage may also present with syncope, which is likely due to a transient rise in intracranial pressure.
Because of poor autonomic responses and multiple medications, the elderly are particularly prone to syncope, which is usually due to cardiac causes. Cardiovascular responses to orthostatic or vasodilatory challenges may be blunted by ...